Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 71, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2003, 1:55 AM CDT for Logan County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2003, 1:55 AM CDT (06:55 UTC)
- Expired
- May 24, 2003, 3:00 AM CDT
- In force
- 65 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Logan County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1125 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1040 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 240655 SVRGLD KSC109-240800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 155 AM CDT SAT MAY 24 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOGAN COUNTY IN WEST CENTRAL KANSAS * UNTIL 300 AM CDT * AT 155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF WINONA...OR ABOUT 19 MILES WEST OF OAKLEY...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MONUMENT AT 215 AM CDT OAKLEY AT 225 AM CDT HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT SATURDAY MORNING FOR NORTHWESTERN KANSAS. LAT...LON 3915 10115 3912 10146 3870 10088 3912 10082 MCGUIRE $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 9:53 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, May 23, 9:53 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 853 PM MDT FRI MAY 23 2003 UPDATED FORECAST WILL BE ISSUED SHORTLY TO LOWER POPS IN THE SOUTHWEST BASED ON LATEST SAT/RADAR TRENDS FURTHER NORTH. KEPT LIKELY ACROSS THE NORTHEAST AREAS...ALSO REMOVED WIND/HEAVY RAIN WORDING AND LEFT PATCHY FOG. ADJUSTED TEMPERATURE/DEWPOINT GRIDS TO FIT LATEST OBSERVATIONS...EVERYTHING ELSE APPEARS ON TRACK. PREVIOUS DISCUSSION BELOW: --------------------------------------------------------------------- TONIGHT...VARIOUS PARAMETERS AGAIN LOOK QUITE FAVORABLE FOR NUMEROUS THUNDERSTORMS...FROM MID EVENING ON. ABUNDANT LOW LEVEL MOISTURE IN PLACE PER REGIONAL 12Z SOUNDINGS WITH PRECIPITABLE WATER FROM 130-160 PERCENT OF NORMAL. PRONOUNCED LOW/MID LEVEL THETA-E RIDGE AXII WILL EXTEND FROM THE TX/OK PANHANDLES INTO NORTHEAST CO THIS EVENING. EXPECT PRIMARY THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON NORTHWEST OF OUR ZONES IN A LOW LEVEL CONVERGENCE AXIS. MITIGATING/LIMITING FACTORS FOR CONVECTIVE INITIATION ARE THE APPARENT LACK OF SHORTWAVES AND LIMITED HEATING DUE TO SLOW DISSIPATION OF CLOUD COVER ALONG MOISTURE FEED. HOWEVER...BASED ON BOTH ETA/GFS...BELIEVE THUNDERSTORMS WILL BECOME MORE NUMEROUS AS THEY PROPAGATE SOUTHEAST INTO THE INSTABILITY AXIS ACROSS OUR ZONES THIS EVENING. SHEAR PARAMETERS/CAPES/SOUNDING PROFILES LOOK FAVORABLE FOR SOME SEVERE STORMS WITH EVENING 850 MB WINDS SOUTHEAST AT 20 KTS...VEERING TO NORTHWEST AT 35 KTS AT 500 MB. BASED ON MODEL SIGNALS...EXPECT ANOTHER MESOSCALE CONVECTIVE SYSTEM (MCS) ACROSS WESTERN KS TO DEVELOP...LARGER IN AREAL EXTENT THAN THIS MORNING/S. PREFER HIGHER RAIN CHANCES ON ETA VERSUS NGM/GFS ..AND WILL GO WITH 70 PERCENT POPS (PROBABILITY OF PRECIPITATION) AREAWIDE. SAT...WILL LIKELY SEE SOME LEFTOVER THUNDERSTORMS IN THE MORNING ACROSS THE SOUTHERN ZONES. LOW/MID LEVEL THETA-E ADVECTION FIELDS INDICATE DRYING/STABILIZING THEREAFTER ACROSS OUR ZONES. WITH EXPECTED CLOUD COVER...LACK OF FORCING AND NEGATIVE THETA-E ADVECTION ...NO THUNDERSTORMS EXPECTED IN THE AFTERNOON WITH THETA-E RIDGE AXIS TRANSLATING WEST/SOUTH OF OUR ZONES. COOLER GUIDANCE HIGHS LOOK BEST BASED ON CLOUD COVER. SAT NIGHT/SUN...LOW LEVEL UPSLOPE PRODUCES OVERCAST LOW CLOUDS SAT NIGHT. MAY SEE A FEW THUNDERSTORMS ACROSS THE SOUTHWEST ZONES SAT NIGHT BUT STEERING WINDS LOOK UNFAVORABLE...THUS WILL KEEP IT DRY. ON SUNDAY...LARGE AMPLITUDE RIDGE PREVAILS ACROSS THE ROCKIES WITH LOW LEVEL SOUTHEAST FLOW ACROSS THE TRI STATE AREA (EAST CENTRAL CO/ NW KS/SW NEB). WITH LOW/MID LEVEL THETA=E RIDGE AXIS HUGGING THE CO FRONT RANGE...NO THUNDERSTORMS EXPECTED IN OUR ZONES. HOWEVER...SHOULD SEE CLOUDS HANG ON MUCH OF THE DAY WITH NEAR SEASONAL MAXIMA. MEMORIAL DAY...WE/LL BE CAUGHT IN THE TUG OF WAR BETWEEN THE ROCKIES UPPER RIDGE AND THE UPPER TROUGH TO OUR EAST. LOW LEVEL UPSLOPE AND WEAK STEERING FLOW ALOFT WILL KEEP THUNDERSTORMS CONFINED WEST OF OUR ZONES...SO IT WILL BE DRY FOR OUTDOOR ENTHUSIASTS AND ACTIVITIES. WILL TREND BELOW GFS MAXIMA BASED ON PROJECTED 850 MB TEMPERATURES AND EXPECTED CLOUD COVER. TUE...NORTHERLY FLOW ALOFT WITH LOW LEVEL SOUTHEAST UPSLOPE WILL KEEP THUNDERSTORMS WEST OF OUR ZONES. GFS HIGHS LOOK GOOD BASED ON 850 MB TEMPERATURES AND CLOUD COVER. WED/THU/FRI...23/00Z GFS RUN NOW MORE IN LINE WITH 21/00Z RUN KEEPING STRONG RIDGING ACROSS THE ROCKIES AND WESTERN HIGH PLAINS... AS OPPOSED TO THE 22/00Z RUN WHICH BROKE DOWN THE RIDGE TOO FAST. SHOULD SEE A DECENT WARMING TREND ON WED AS LOW LEVEL WINDS BECOME DOWNSLOPE ALLOWING WARM TEMPERATURES ALOFT TO MIX DOWN. THU/FRI LOOK QUITE WARM WITH STRONG UPPER RIDGING AND PROJECTED 850 MB TEMPERATURES. GFS HIGHS LOOK TOO COLD THU/FRI. .GLD...NONE. SR
Hazardous weather outlook, May 23, 11:44 AM CDT, 14 hours 11 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1044 AM MDT FRI MAY 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THE AIR MASS OVER THE TRI-STATE AREA WILL REMAIN MOIST THIS AFTERNOON AND TONIGHT. ALTHOUGH LOW CLOUDS AND FOG HAVE INHIBITED SURFACE HEATING...THE CLOUDS WILL DISSIPATE FROM WEST TO EAST THIS AFTERNOON. THIS WILL ALLOW ADEQUATE SURFACE HEATING TO OCCUR... RESULTING IN AN UNSTABLE AIR MASS AFTER 3 PM MDT (4 PM CDT). VERTICAL WIND PROFILES WILL BECOME INCREASINGLY FAVORABLE FOR SEVERE WEATHER AFTER 3 PM MDT (4 PM CDT). THE COMBINATION OF INSTABILITY WITH FAVORABLE WIND SHEAR AND UPSLOPE SURFACE WINDS WILL PRODUCE SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. THE BEST CHANCE OF SEVERE WEATHER WILL OCCUR WEST OF A TRENTON NEBRASKA TO LEOTI KANSAS LINE AFTER 6 PM MDT (7 PM CDT) THIS EVENING. THE MAIN THREAT WILL BE LARGE HAIL...BUT WIND GUSTS TO 70 MPH AND ISOLATED TORNADOES MAY ALSO OCCUR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE MOIST AND UNSTABLE AIR MASS WILL CONTINUE OVER THE AREA SATURDAY. THUNDERSTORMS AGAIN WILL BE POSSIBLE DURING THE AFTERNOON AND NIGHT. HIGH PRESSURE WILL MOVE OVER THE HIGH PLAINS SUNDAY BRINING DRY WEATHER THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT. MENTZER
In the hours before
Special weather statement, May 24, 12:42 AM CDT, 1 hour 13 minutes before
KSZ001>004-013>016-028-029-241200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1142 PM MDT FRI MAY 23 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHWEST KANSAS UNTIL 6 AM MDT (7 AM CDT) THIS MORNING. THE WATCH INCLUDES THE FOLLOWING COUNTIES: IN KANSAS...CHEYENNE...SHERMAN...RAWLINS...THOMAS...LOGAN... DECATUR...SHERIDAN...GOVE...NORTON...AND GRAHAM. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. MWM
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:29 AM CDT | Severe Thunderstorm Warning | GLD | Wichita | 61 min |
| May 24, 2:34 AM CDT | Severe Thunderstorm Warning | GLD | Gove | 56 min |
| May 24, 3:00 AM CDT | Severe Thunderstorm Warning | GLD | Logan | 30 min |
| May 24, 1:25 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 65 min |
| May 24, 1:34 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 56 min |
| May 24, 2:31 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 59 min |
| May 24, 3:38 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 67 min |
| May 24, 3:39 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.